Peripheric edema could be caused by various medical conditions as well as pharmacologic agents such as antihypertensives, nonsteroidal antiinflamatory drugs, endocrine agents and immunotherapies. Olanzapine is an atypical antipsychotic that is widely prescribed for the treatment of schizophrenia and bipolar affective disorder. Most common adverse reactions of olanzapine are weight gain, postural hypotension, constipation, dizziness, akathisia, sedation. Peripheral edema was reported as an infrequent side effect, which affected 3% of the olanzapine treated patients.
In this report, we aim to draw attention of psychiatrists on this rare adverse effect by presenting a 56-year-old case, who applied to our hospital with severe depressive and obsessive-compulsive symptoms and hospitalized because of suicide risk. Before psychiatric admission, he wasnt taking any medication. He was diagnosed as major depression with psychotic features and obsessive-compulsive disorder. He was started on olanzapine 10 mg/day, quetiapine 300 mg/day and fluoxetine 40 mg/day. Two weeks after initiation of olanzapine, he was found to have bilateral pedal edema without ulceration and temperature change but minimal redness was observed. He had no history suggestive of cardiac, renal and liver dysfunction or allergic reaction against to any drug that could explain his existing edema. Possible medical conditions which may cause edema were ruled out by laboratory tests and physical examination. Olanzapine was stopped immediately and the therapy was modified to risperidone 1 mg/day. After discontinuation of olanzapine, edema was gradually resolved within two weeks.
Because olanzapine associated edema has been seen rarely, it could be overlooked by psychiatrists in comparison to its more common side effects. Although it shows self-limited and benign course, patients may feel discomfort and their compliance to treatment may decrease. Also, it may interfere with differential diagnosis of other medical conditions which may cause edema. In conclusion, we suggest that patients should be observed carefully for edema during olanzapine treatment.
olanzapine, peripheric edema, side effect
Article Language: Turkish English